Forum Replies Created
Simon asked about transplant. They have been looking for donor for 19 months, and retested my sister and children. So, I don’t know yet if I will have a transplant or not. As soon as my Blasts went 32%, next wk 42%, the transplant docs sent me to Leukemia docs.I finished chemo 6 days ago, and I’ll have first bmb in 9 days, then another a week later. I may talk to dr. about transplant possiblility later in treatment. As my counts fall I get platelet and RBC tx, daily or every other day. Still exercising, trying to eat, and emailing. Still feeling positive, “with a little help from my friends’ and my Faith in God.
I just opened the Forum today and was saddened by Mike’s passing. My prayers are with you and your family.
Katie, You asked if I had any clue that the Vidaza had stopped working. Usually with this disease I have only recognized clues in retrospect, but my CBC did seem to show counts dropping the last 2 months and not recovering. Also, when I began the last series of Vidaza shots I just didn’t feel right. I was more fatigued and starting to have slight shortness of breath. I hope your dad does well and I will add him to my prayers.
Susan, I have been on Vidaza for 15 months and have never gotten sick. I always take Zofran or Kytril (anti-nausea drugs) before getting the shots. My nurses always ask me if I have taken my premeds. The one time I forgot, I started feeling nauseated on the way home, and took pill as soon as I got home, and then, I was OK. I hope Vidaza does well for him. Remember that his counts might not recover for 3-4 months of Vidaza.
Bless all of you who have lost your loved ones. May the good memories comfort you. May you each find the strength you need.
Barb, I was so sorry to read of your husband’s kidney failure after Vidaza. Thank you for your braveness in continuing to share with us in this forum.
Chuck, I have TX teacher retirement insurance through Aetna, and pay $35 for each visit (7 days of Vidaza shots.) I’m 58, so I have a few yrs. before I know what Medicare will do. In response to how I feel during Vidaza sessions: Day 1 and 2 OK, 3rd day on increased fatigue (but not as bad as when hmg. counts were low) and tend to be a bit moody. Shot sites are tender and anti-nausea medication is a must!
Hi Simon, I remember you from the BMT Chat Room. Glad to hear you are doing well (relatively speaking.) Congrats on doing a double cord transplant. May I ask your age?
Loretta (aka. Letty)
to VA Gal,
according to WHO (world health organization) if a person has above 20% blasts, then they are classified with AML.
My dr. advises to continue Vidaza indefinitely, as long as I continue to have a positive response. I’ve been on Vidaza for 15 months. I was tx dependent every 3 wks. when I began Vidaza, but have been tx independent for 12 months. I am now on 150mg Vidaza for 7 days every 7 to 8 wks. In the beginning, (first 8 sessions) I was on a 4 wk. cycle but now it is extended to every 7-8wks. My excess blasts dropped from 10 – 15% at diagnosis to 6% after 4 months, to 3% after 12 months.
I have lost a friend and inspiration, and I am blessed that he shared his journey and humor with me.
Chuck, I have been on Vidaza for over a yr. now. However, I was more symptomatic when I began than you seem to be. My hemoglobin was low (6.3 – 8) and I was needing transfusions every 3 wks. Your blasts are also lower than mine (which were 10-15%.) The Vidaza helped me become transfusion independent, and brought all my counts up to normal, plus I’ve had a decrease in my blasts (from 10-15% to 3%.) As far as the side effects of Vidaza, I just have tenderness at shot sites, and fatigue during the 7 days of shots. The fatigue is not as bad as it was when I needed transfusions, though. Nausea is controlled by Kytril or Zofran.
There are so many different types of MDS, and the drugs we use effect us differently, even if we have the same type of MDS. You don’t want to let it progress into something worse, but I understand your hesitation in not starting drugs if you are not symptomatic yet.
I rcvd. an update on Dennis Goward today, through the BMT listserv. It was written by Debbi Hoegler, who is also in Phoenix and talks with Dennis’ wife, Nancy. “It is crushing to tell you that our guy is spiralling down. His
have failed, his liver has failed, his lungs are sketchy, and his heart
is still erratic. His Onc. says there is very little chance unless he
can engraft within the next two days and that would truly be a miracle.
The family had a meeting and they have come to the conclusion that if
codes again they will not revive him. Nancy is heartbroken and has
three of her friends with her at his bedside now. Rough. So sad. I
that crunch time hasn’t come and gone and will keep it up until the fat
lady sings. Please join in. Thanks.”
Russ, after 4 rnds. of Vidaza my blasts decreased from 10-15% blasts, to 6%. After 8 rnds. of Vidaza, my blasts further decreased to 3%. I attribute “positive respone” somewhat to Vidaza, and somewhat to many prayers, and somewhat to luck. I know that Vidaza may stop working for me, but I will cont. with it as long as counts and blasts stay good. Then, may go to Dacogen or whatever else is advisable at the time. I’ll have another BMB at MD Anderson in Houston 11/20/06.
Did you switch to Dacogen because your counts and blasts increased?
Friday afternoon update on Dennis G. from Michelle W.
Just spoke to Nancy, the heart issue found to be swelling around
his heart, and it is resolving with dialysis. He is still in atrial
fibrilation,and off and on is running a temp. They will be doing the liver biopsy later today, in about an hour. Otherwise, he is the same.